Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 16, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Sep 1, 2010, 8:02 PM CDT for Barton County, Russell County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2010, 8:02 PM CDT (01:02 UTC)
- Expired
- Sep 1, 2010, 11:24 PM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 9:49 PM CDT | FLASH FLOOD | 4 Sw Susank, KS | THERE IS WATER RUNNING OVER HIGHWAY 281 ACCORDING TO LAW ENFORCEMENT. |
| Sep 1, 10:35 PM CDT | HEAVY RAIN 3.4 | Nnw Susank, KS | TRAINED SPOTTER MEASURES 3.4 INCHES OF RAIN FROM EVENING THUNDERSTORMS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 107 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1459 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
328 WGUS53 KICT 020102 FFWICT KSC009-167-020500- /O.NEW.KICT.FF.W.0016.100902T0102Z-100902T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 802 PM CDT WED SEP 1 2010 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN BARTON COUNTY IN CENTRAL KANSAS... SOUTHERN RUSSELL COUNTY IN CENTRAL KANSAS... * UNTIL MIDNIGHT CDT. * AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A NEARLY STATIONARY THUNDERSTORM OVER THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN 3 AND 4 INCHES OF RAIN HAVE FALLEN ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. * LOCATIONS WITHIN THE WARNING INCLUDE... GALATIA...MILBERGER...SUSANK. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3877 9903 3880 9861 3856 9860 3855 9903 $$ JAKUB
2 follow-up statements
749 WGUS73 KICT 020133 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 833 PM CDT WED SEP 1 2010 KSC009-167-020500- /O.CON.KICT.FF.W.0016.000000T0000Z-100902T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RUSSELL KS-BARTON KS- 833 PM CDT WED SEP 1 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTHERN BARTON AND SOUTHERN RUSSELL COUNTIES... AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SLOW MOVING THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA. PEOPLE AROUND LANDON CREEK...SELLEN CREEK...AND GOOSE CREEK SHOULD SEEK HIGHER GROUND IMMEDIATELY AS FLASH FLOODING IS OCCURRING OR VERY LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3877 9903 3880 9861 3856 9860 3855 9903 $$ JAKUB
008 WGUS73 KICT 020424 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1124 PM CDT WED SEP 1 2010 KSC009-167-020433- /O.CAN.KICT.FF.W.0016.000000T0000Z-100902T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RUSSELL KS-BARTON KS- 1124 PM CDT WED SEP 1 2010 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN BARTON AND SOUTHERN RUSSELL COUNTIES... EXCESS RUNOFF FROM THE EARLIER HEAVY RAINFALL HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3877 9903 3880 9861 3856 9860 3855 9903 $$ JAKUB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 6:26 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 1, 6:26 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 626 PM CDT WED SEP 1 2010 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ONE LARGE AREA OF CONVECTION HAS EXITED SERN KS AND COOLER MORE STABLE OUTFLOW SHOULD KEEP THAT AREA FREE OF PRECIPITATION THIS EVENING. OTHER WIDELY SCATTERED T-STORMS SHOULD DEVELOP ACROSS CENTRAL/S-CNTRL KS THIS EVENING IN WAA/ISENTROPIC LIFT ASSOCIATED WITH A DEVELOPING 35KT SWRLY LOW-LEVEL JET. THE LOW-LEVEL JET IS PROGGED TO VEER LATE TONIGHT...WITH ANY REMNANT TS ACTIVITY SHIFTING INTO THE FLINT HILLS/SERN KS. SCT-BKN IFR CLOUDS COULD DEVELOP NEAR I-70 EARLY THURS AM GIVEN HIGH BOUNDARY LAYER MOISTURE/LIGHT SERLY WIND. STRONG COLD FRONT WILL ENTER CENTRAL KS LATE THURS AM...THEN SWEEPING THRU S-CNTRL/SERN KS THURS PM. DEVELOPING STRONG INSTABILITY SOUTH OF THE FRONT AND SOME UPPER SUPPORT SHOULD LEAD TO AT LEAST SCT TS IN THE PM HOURS IN S-CNTRL/SERN KS. JMC && .PREV DISCUSSION... /ISSUED 327 PM CDT WED SEP 1 2010/ DISCUSSION... THROUGH TONIGHT: MAIN FORECAST CHALLENGE IS CONVECTION. CONFIDENCE IS MODERATE. AS OF 19Z...CONVECTION FROM THIS MORNING MOVED OFF TO THE EAST FOR THE MOST PART. HOWEVER...STORMS REMAIN OVER SOUTHEAST KANSAS WHERE 1 TO 2 INCHES OF RAIN HAS FALLEN. THE CONVECTION FROM THIS MORNING HAS CAUSED A RATHER STRONG COLD POOL WITH TEMPERATURES IN THE MID 70S. THE OUTFLOW ASSOCIATED WITH THIS HAS REACHED THE WESTERN PART OF THE FORECAST AREA. CONVERGENCE ALONG THIS BOUNDARY IS MODEST AT BEST. STORMS CONTINUE TO DEVELOP ALONG THIS BOUNDARY...BUT THEY ARE WEAK...SHORT LIVED...AND POSE LITTLE THREAT AT THIS TIME TO BECOME SEVERE. THIS BOUNDARY IS MOVING INTO AN AREA OF FAVORABLE MLCAPES /2500 J/KG/ AND EFFECT SHEAR /35KTS/ FOR ORGANIZED THUNDERSTORM DEVELOPMENT. THAT SAID...NEED TO GET ENOUGH CONVERGENCE AND AT THIS TIME...THAT IS THE LIMITING FACTOR. SHOULD STORMS DEVELOP...THE MAIN SEVERE WEATHER THREAT WOULD BE WIND DAMAGE...A SMALL CHANCE OF LARGE HAIL. THE WAY THINGS MAY PLAY OUT IS THAT CONVECTION GET MORE WIDESPREAD ONCE THE LOW LEVEL JET/MOISTURE TRANSPORT INCREASES THIS EVENING. IF THIS OCCURS...WE COULD BE LOOKING AT A FLOODING SITUATION OVER SOUTHEAST KANSAS...SO ISSUED A FLOOD WATCH FOR TONIGHT. THURSDAY: MAIN FORECAST CHALLENGE IS CONVECTION. ONCE THE STORMS FROM TONIGHT DEVELOP AND MOVE EAST OUT OF THE AREA...A COLD FRONT WILL MOVE THROUGH THE REGION DURING THURSDAY AFTERNOON. THIS IS GOOD TIMING FOR THUNDERSTORMS TO DEVELOP ALONG THE FRONT. THESE SHOULD BE FAST MOVERS AND COULD BE SEVERE...ESPECIALLY WITH THE AMOUNT OF CONVERGENCE/FORCING ALONG THE FRONT AND FAVORABLE SHEAR BUOYANCY COMBINATIONS. HIGH CONFIDENCE IN PRECIPITATION...ESPECIALLY GIVEN THE CERTAINTY OF THIS REPRESENTED BY THE SREF. CONFIDENCE IN SEVERE IS RATHER MODERATE. FRIDAY THROUGH TUESDAY: MAIN FORECAST CHALLENGE IS TEMPERATURES. CONFIDENCE IS HIGH. FSU CONFIDENCE CHARTS SHOWING HIGH CONFIDENCE FORECAST WITH LOW VARIABILITY IN THE ENSEMBLES. HIGH PRESSURE SHOULD MOVE INTO THE AREA BY LATE WEEK AND GRADUALLY MOVE EAST OVER THE WEEKEND. BY EARLY NEXT WEEK...WINDS WILL BECOME MORE SOUTHERLY WITH TEMPERATURES WARMING BACK UP. HIGHS LATE WEEK SHOULD BE IN THE 80S AND RETURNS TO THE 90S EARLY NEXT WEEK. COOK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 88 57 81 / 50 40 10 0 HUTCHINSON 69 86 55 81 / 50 30 0 0 NEWTON 72 85 55 80 / 50 40 0 0 ELDORADO 71 87 55 80 / 60 50 10 0 WINFIELD-KWLD 73 92 58 81 / 70 60 20 0 RUSSELL 67 82 49 81 / 40 20 0 0 GREAT BEND 66 81 50 81 / 40 20 0 0 SALINA 70 82 54 80 / 50 30 0 0 MCPHERSON 70 84 54 80 / 50 30 0 0 COFFEYVILLE 73 92 59 82 / 100 80 40 0 CHANUTE 71 90 56 82 / 80 80 20 0 IOLA 71 89 56 82 / 70 80 20 0 PARSONS-KPPF 72 91 58 82 / 100 80 30 0 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ071-072-095-096-099- 100. &&
Hazardous weather outlook, Sep 1, 7:53 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 753 PM CDT WED SEP 1 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-030100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 753 PM CDT WED SEP 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL OCCUR TONIGHT ACROSS THE AREA. A SEVERE STORM OR TWO WILL BE POSSIBLE MAINLY THIS EVENING IN CENTRAL AND SOUTH CENTRAL KANSAS...NORTHWEST OF A LINE FROM ANTHONY TO MCPHERSON. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST KANSAS TONIGHT. SEE LATEST STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT MOVING ACROSS THE AREA WILL BRING ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EARLY EVENING. DAMAGING 60 TO 70 MPH WINDS WILL BE THE PRIMARY THREAT. HEAT INDICES WILL BE NEAR 100 NEAR THE OKLAHOMA BORDER IN SOUTHEAST KANSAS THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS EVENING...NORTHWEST OF A LINE FROM ANTHONY TO MCPHERSON. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
In the hours before
Local storm report, Sep 1, 7:29 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
729 PM CDT WED SEP 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 5 NE GALATIA 38.69N 98.89W
09/01/2010 E0.75 INCH RUSSELL KS AMATEUR RADIO
AMATEUR RADIO ESTIMATES PENNY SIZED HAIL.
&&
VJPLocal storm report, Sep 1, 7:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT WED SEP 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 6 N SUSANK 38.73N 98.77W
09/01/2010 E1.25 INCH RUSSELL KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES 1 INCH TO 1.25 INCH HAIL.
&&
VJPLocal storm report, Sep 1, 7:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
740 PM CDT WED SEP 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 2 SE MILBERGER 38.70N 98.89W
09/01/2010 E2.00 INCH RUSSELL KS TRAINED SPOTTER
GOLFBALL TO HEN EGG SIZE HAIL STONES WERE OBSERVED BY A
TRAINED WEATHER SPOTTER.
&&
JMCThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:24 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 66 min |
| Sep 1, 8:22 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 53 min |
| Sep 1, 9:16 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 59 min |
| Sep 1, 9:51 PM CDT | Areal Flood Warning | ICT | Barton | 9 hr |
| Sep 1, 10:10 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 32 min |
| Sep 2, 10:11 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 50 min |
| Sep 2, 3:34 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 41 min |
| Sep 2, 4:00 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 45 min |
| Sep 2, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 21 min |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.